Background: Clozapine may be considered the first-line option for treatment-resistant schizophrenia (TRS), a condition that occurs in more than 30% of patients with schizophrenia. Despite its efficacy for treating TRS, clozapine use is limited by the occurrence of several adverse effects in more than 70% of cases. Clozapine does not typically affect lung function, although a few cases have been reported in the literature.
Case Presentation: To gain a better understanding of this rare event, here we report the case study of a young female with TRS, who was treated with clozapine and developed medium and bilateral pleural effusion relief with contiguous atelectasis and polyserositis. Two weeks after stopping clozapine, the follow-up chest scan showed complete remission of the pulmonary condition. We postulate that clozapine might have caused, in this case, a specific immunoinflammatory response leading to serosal complications.
Conclusion: Although the underlying mechanisms of this adverse effect are not completely understood, early manifestations, such as benign eosinophilia, fever, and flu-like symptoms need to be considered a potential warning to facilitate an early diagnosis and carefully manage pulmonary complications related to clozapine treatment.